Alert archive / Mississippi / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 334, NWS Jackson, MS

May 27, 2001Attala County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 27, 2001, 2:40 PM CDT for Attala County, Mississippi. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 27, 2001, 2:40 PM CDT (19:40 UTC)
Expired
May 27, 2001, 3:20 PM CDT
In force
40 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Attala County, MS

What was reported inside it

TimeReportWhereRemark
May 27, 2:45 PM CDTHail 0.75West, MS
May 27, 3:25 PM CDTHail 1.75Kosciusko, MSPortions of Kosciusko had hail as large as golfballs, which caused roof damage to buildings and cars in the city.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 948 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
948 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 271941
SVRJAN
MSC007-272020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
240 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATTALA COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 320 PM CDT

* AT 240 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTH OF KOSCIUSKO...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR KOSCIUSKO AT 245 PM CDT

WINDS UP TO 60 MPH AND HAIL TO THE SIZE OF HALF DOLLARS ARE LIKELY 
WITH THIS STORM.

LAT...LON 3326 8970 3309 8977 3298 8941 3316 8933

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 11:10 AM CDT, 3 hours 30 minutes earlier.

Area forecast discussion, May 27, 11:10 AM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1110 AM CDT SUN MAY 27 2001

MADE QUICK UPDATE TO ZONES TO REMOVE "EARLY" WORDING AND LOWER POPS
IN CENTRAL ZONE GROUPS. AN ILL-DEFINED SURFACE WARM FRONT EXTENDING
FROM NE TX TO CNTRL MS CONTINUES TO DRIFT SLOWLY NORTH. BELIEVE THAT
A FEW OUTFLOW/DIFFERENTIAL HEATING BOUDARIES EXIST AS WELL. WITH THE
AIRMASS MOIST AND UNSTABLE (CAPES 1500 TO 3000 J/KG AND PRECIP WATER
~1.4) CONVECTION COULD FIRE ALONG ANY OF THESE BOUNDARIES AND HAVE
LEFT HIGH CHANCE POPS. THE SEVERE THREAT IS LOW FOR THIS AFTN...BUT
NOT LOW ENOUGH TO REMOVE MENTION OF SEVERE IN ZONES. NO OTHER
CHANGES PLANNED ATTM.

.JAN...
MS...NONE.
LA...NONE.
AR...NONE.

43

In the hours before

Local storm report, May 27, 1:54 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
154 PM CDT SUN MAY 27 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0128 PM                              MS   0.88 INCH HAIL
05/27/01   HOLMES                         GREENWOOD EOC REPORTED
                                          NICKEL HAIL ON THE
                                          HOLMES/LEFLORE COUNTY
                                          LINE JUST EAST OF HWY 49.

0128 PM                              MS   0.88 INCH HAIL
05/27/01   LEFLORE                        GREENWOOD EOC REPORTE
                                          NICKEL HAIL ON THE
                                          LEFLORE/HOMLES COUNTY
                                          LINE.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:42 PM CDTSevere Thunderstorm WarningJANForrest33 min
May 27, 3:47 AM CDTSevere Thunderstorm WarningJANLeake, Scott28 min
May 27, 4:18 AM CDTSevere Thunderstorm WarningJANScott27 min
May 27, 4:53 AM CDTSevere Thunderstorm WarningJANHinds, Madison37 min
May 27, 5:08 AM CDTSevere Thunderstorm WarningJANNewton37 min
May 27, 6:48 AM CDTSevere Thunderstorm WarningJANRankin27 min
May 27, 7:17 AM CDTSevere Thunderstorm WarningJANRankin13 min
May 27, 12:34 PM CDTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington41 min
May 27, 12:53 PM CDTSevere Thunderstorm WarningJANLeflore37 min
May 27, 1:18 PM CDTSevere Thunderstorm WarningJANCarroll, Holmes42 min
May 27, 1:32 PM CDTSevere Thunderstorm WarningJANLeflore43 min
May 27, 1:58 PM CDTSevere Thunderstorm WarningJANAttala, Carroll, Holmes47 min
May 27, 2:45 PM CDTSevere Thunderstorm WarningJANScott45 min
May 27, 3:01 PM CDTSevere Thunderstorm WarningJANGrenada29 min
May 27, 3:20 PM CDTSevere Thunderstorm WarningJANAttala40 min
May 27, 3:34 PM CDTSevere Thunderstorm WarningJANSimpson41 min
May 27, 3:40 PM CDTSevere Thunderstorm WarningJANLeake50 min
May 27, 3:49 PM CDTSevere Thunderstorm WarningJANNeshoba, Winston41 min
May 27, 3:51 PM CDTSevere Thunderstorm WarningJANLowndes24 min
May 27, 4:00 PM CDTSevere Thunderstorm WarningJANRankin30 min
May 27, 4:20 PM CDTSevere Thunderstorm WarningJANBolivar40 min
May 27, 4:32 PM CDTSevere Thunderstorm WarningJANNeshoba43 min
May 27, 5:04 PM CDTSevere Thunderstorm WarningJANBolivar26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.